Alert archive / Michigan / Small Craft Advisories in 2021
Small Craft Advisory 118, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Dec 2, 2021, 5:58 PM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2021, 5:58 PM EST (22:58 UTC)
- Expired
- Dec 2, 2021, 11:05 PM EST
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
148 WHUS73 KAPX 022258 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 558 PM EST Thu Dec 2 2021 LHZ347>349-030500- /O.CAN.KAPX.GL.W.0028.000000T0000Z-211203T0000Z/ /O.NEW.KAPX.SC.Y.0118.211202T2258Z-211203T0500Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 558 PM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WARNING IS CANCELLED... * WHAT...Highest gusts up to 30 kt from the northwest and highest waves around 8 feet. * WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until midnight EST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ346-030000- /O.CAN.KAPX.GL.W.0028.000000T0000Z-211203T0000Z/ St Ignace to False Detour Channel- 558 PM EST Thu Dec 2 2021 ...GALE WARNING IS CANCELLED... $$ LHZ345-LMZ323-341-342-344>346-LSZ321-322-030000- /O.CAN.KAPX.SC.Y.0117.000000T0000Z-211203T0100Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 558 PM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
3 follow-up statements
805 WHUS73 KAPX 022304 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 604 PM EST Thu Dec 2 2021 LHZ345-346-030500- /O.EXA.KAPX.SC.Y.0118.000000T0000Z-211203T0500Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 604 PM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Highest gusts up to 25 kt from the northwest and highest waves around 4 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island and St Ignace to False Detour Channel. * WHEN...Until midnight EST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-030500- /O.EXA.KAPX.SC.Y.0118.000000T0000Z-211203T0500Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 604 PM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Highest gusts up to 25 kt from the north and highest waves around 7 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until midnight EST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ323-342-344>346-030500- /O.EXA.KAPX.SC.Y.0118.000000T0000Z-211203T0500Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 604 PM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Highest gusts up to 25 kt from the northwest and highest waves around 6 feet. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Sleeping Bear Point to Grand Traverse Light MI, Point Betsie to Sleeping Bear Point MI and Manistee to Point Betsie MI. * WHEN...Until midnight EST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ347>349-030500- /O.CON.KAPX.SC.Y.0118.000000T0000Z-211203T0500Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 604 PM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Highest gusts up to 30 kt from the northwest and highest waves around 8 feet. * WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island and Sturgeon Pt to Alabaster MI. * WHEN...Until midnight EST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
024 WHUS73 KAPX 030232 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 932 PM EST Thu Dec 2 2021 LHZ345>349-030500- /O.CON.KAPX.SC.Y.0118.000000T0000Z-211203T0500Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 932 PM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Highest gusts up to 30 kt from the northwest and highest waves around 7 feet. * WHERE...Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Sturgeon Pt to Alabaster MI, Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island and St Ignace to False Detour Channel. * WHEN...Until midnight EST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ321-322-030500- /O.CON.KAPX.SC.Y.0118.000000T0000Z-211203T0500Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 932 PM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Highest waves around 5 feet. * WHERE...St. Marys River Point Iroquois to E. Potagannissing Bay and Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI. * WHEN...Until midnight EST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ323-342-344>346-030500- /O.CON.KAPX.SC.Y.0118.000000T0000Z-211203T0500Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 932 PM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... * WHAT...Highest gusts up to 25 kt from the northwest and highest waves around 5 feet. * WHERE...Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI, Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay, Point Betsie to Sleeping Bear Point MI, Manistee to Point Betsie MI and Sleeping Bear Point to Grand Traverse Light MI. * WHEN...Until midnight EST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
783 WHUS73 KAPX 030405 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1105 PM EST Thu Dec 2 2021 LHZ345>349-LMZ323-342-344>346-LSZ321-322-030515- /O.CAN.KAPX.SC.Y.0118.000000T0000Z-211203T0500Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1105 PM EST Thu Dec 2 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 2, 3:53 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 2, 3:53 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
353 PM EST Thu Dec 2 2021
.NEAR TERM...(Through Tonight)
Issued at 342 PM EST Thu Dec 2 2021
High Impact Weather Potential: Minimal, although some light
snow accumulation and patchy freezing drizzle can't be ruled out.
Pattern Synopsis/Forecast: Low pressure that scooted by to our north
this morning now sits across western Quebec. This morning's initial
cold front now well to our south and east with a secondary cold
front currently pushing north to south across northern lower early
this afternoon. This boundary quickly clears by early this evening
with parent system shifting well off to the east toward the
Atlantic. Cold air advection continues in earnest through the
remainder of the daytime hours before gradually weakening with time
tonight as mid-level heights begin to slowly rise and attendant high
pressure slides overhead.
Primary Forecast Concerns: Falling temperatures, light lake effect/
patchy freezing drizzle potential?
Gusty west-northwest winds continue across northern Michigan this
afternoon with gusts up to 30-35 mph across much of the region. Cold
air advection continues in earnest with temperatures continuing to
fall into the 30s area-wide...down considerably from our early day
40s. So far this afternoon, p-type has remained primarily rain south
of the bridge (except for the interior higher terrain within the
last hour or two) with more snow mixing in across interior sections
of eastern upper, per obs/webcams.
Expecting snow to gradually mix in with any lingering shower
activity across the remainder of northern lower as afternoon wears
on into the evening. Certainly doesn't look like anything of high
impact with just some minor spotty accumulations possible. Forecast
soundings continue to suggest a limited, but non-zero, patchy
freezing drizzle threat into this evening, especially across
interior eastern upper and northern lower - again, not expecting
much in the way of impact if that low chance comes to fruition.
Otherwise, temperatures bottoming out in the 20s area-wide tonight
with increasing mid-high cloud across western sections late tonight
as focus transitions to an incoming clipper system during the day
Friday/Friday night.
&&
.SHORT TERM...(Friday through Sunday)
Issued at 342 PM EST Thu Dec 2 2021
...Accumulating Snow Saturday and Sunday...
High Impact Weather Potential: Accumulating lake effect snow mainly
across eastern upper Saturday, then additional accumulating snow
with system beginning Sunday AM.
Pattern Synopsis:
A potent negative-tilt shortwave will depart into the Atlantic
Friday morning as NW upper-level flow sets up over the Great Lakes.
A subtle shortwave and associated intensifying jet max will punch
across the region Friday night into Saturday, providing support
aloft for a weak clipper system that will trek across southern
Ontario and shunt surface high pressure eastward. The upper-level
pattern quickly amplifies by Sunday as a strong trough digs into the
central CONUS, ramping up a cyclone over the Midwest/Great Lakes by
Sunday evening.
Forecast/Details:
An active weekend is in store for northern Michigan as winter
weather impacts are anticipated throughout the period. The bulk of
the discussion will focus on the weak clipper set to move across
southern Ontario Friday night - Saturday and the system expected to
trek across the Great Lakes late Sunday heading into the long term.
1.) Clipper/lake effect snow Friday night - Saturday night
Snow chances will begin late Friday morning/early afternoon from
west to east across the area as the clipper nears northern Lake
Superior. This precip will be driven by mid-level warm
advection/ascent ahead of the clipper and upper-level divergence
generated from the aforementioned shortwave overhead. Most of this
precip will fall as snow across interior northern lower and eastern
upper while those close to the lakeshores, especially Lake Michigan,
may see mostly rain. Any snow accumulations with this initial round
are anticipated to be light.
The main snow chances will come behind the clipper Saturday morning
into Saturday night as lake effect ramps up with WNW winds
throughout the day. Forecast soundings display deep saturation with
ample over lake instability during the day, likely supporting bands
of lake effect snow across the area. Most recent model guidance,
including the high-res guidance suite, is on board with this
solution and at least a couple of inches of snow will be possible
across parts of the UP. Locally higher amounts of several inches
cannot be ruled out given the environment in place, but this will be
dependent on organized banding developing during the day. Light
accumulations near 1" are expected across northern lower where the
environment will be less favorable for snow.
2.) Strong System through Sunday
Additional accumulating snow is expected across northern Michigan
beginning Sunday morning/early afternoon as a strong system
approaches the Great Lakes. Much stronger forcing will accompany
this system compared to the clipper, and thus is expected to produce
much more precip across the region. While uncertainty still exists
with the track of the system, eastern upper and the Tip of the Mitt
look to be the areas that will see the most impactful weather
heading into Sunday night. Impressive northward warm/moist advection
during the day will help drive heavy, wet snowfall across the area
at times in association mid-level frontogenesis and upper-level forcing.
Given agreement in model guidance, several inches of snow are expected
across eastern upper and Tip of the Mitt with decreasing chances with
southward extent. With strong mid-level warm advection, sleet/freezing
rain will be a possibility across our southern counties at times.
Further details will become more clear as Sunday nears.
&&
.LONG TERM...(Sunday night through Thursday)
Issued at 342 PM EST Thu Dec 2 2021
High Impact Weather Potential: Increasing potential for impactful
snowfall Sunday night - Monday.
An impressive longwave trough will quickly slide across the Midwest
on Monday, providing strong divergence aloft to deepen a cyclone
near 990mb that looks to trek across the Great Lakes. Confidence
continues to increase in impactful snow -- several inches of wet
snow -- beginning prior to the period (discussed in depth in short
term section) and lasting through Monday. Accumulating snow directly
attributed to the system will continue into Monday morning/early
afternoon. The most likely area for impactful snow appears to be
eastern upper/tip of the Mitt through early Monday afternoon, but
fluctuations in track could change this target area. Regardless, a
swath of several inches of snow will be possible across the area.
Additional accumulations of at least a few inches of lake effect
snow will be possible Monday afternoon - Tuesday morning on the
backside of the system as it departs the region. While cold temps,
ample delta-Ts, and plentiful low-level saturation will be in place,
winds veering from NNW to W throughout this timeframe will help
limit higher totals across any one area. All things considered,
hazardous travel will be possible from Sunday night through Tuesday
night with a 2-day stretch of accumulating snowfall chances.
Otherwise, the coldest air of the season will likely push into the
region early next week on the backside of the cyclone, dropping
highs into the 20s and lows into the teens across northern Michigan.
Additional precip chances return during the middle of next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1118 AM EST Thu Dec 2 2021
Initial cold front has cleared northern Michigan with a secondary
frontal boundary set to cross the region early this afternoon.
West-northwest winds will remain gusty into this evening as cooler
temperatures filter into the area. Low end VFR/high-end MVFR
expected to be the rule throughout the TAF period.
&&
.MARINE...
Issued at 342 PM EST Thu Dec 2 2021
Strong low pressure and an associated cold front will continue to
slide well off to the northeast today. Gusty northwest winds ongoing
will gradually diminish through this evening. Winds/waves expected
to fall below small craft criteria area-wide by Friday morning, only
to return across parts of northern Michigan's nearshore waters
during the day Friday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 PM EST this evening for LHZ345.
GALE WARNING until 7 PM EST this evening for LHZ346>349.
LM...SMALL CRAFT ADVISORY until 8 PM EST this evening for LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EST this evening for LSZ321-322.
&&
NEAR TERM...MG
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...MG
MARINE...MGHazardous weather outlook, Dec 2, 5:56 PM EST, 2 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 556 PM EST Thu Dec 2 2021 MIZ016>018-020>036-041-042-086>088-095>099-031200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 556 PM EST Thu Dec 2 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Accumulating lake effect snow is expected across eastern upper Michigan Friday night into Saturday. Additional accumulating snow and gusty winds are possible Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-031200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 556 PM EST Thu Dec 2 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Dec 2, 4:04 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EST THU DEC 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 1 W OSSINEKE 44.90N 83.47W
12/02/2021 M46 MPH ALPENA MI TRAINED SPOTTER
&&Nearby
Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.